Keimyung Med J.  2014 Dec;33(2):136-137. 10.0000/kmj.2014.33.2.136.

Rectal Prolapse Complicated withC lostridium difficile-associated Pseudomembranous Colitis in a Child

Affiliations
  • 1Department of Pediatrics, Ulsan University Hospital, University of Ulsan College of Medicine, Ulsan, Korea. drkimjs@daum.net

Abstract

Among the complications of Clostridium difficile (C. difficile) infection, rectal prolapse has been very rarely reported in children. We report a 29-month-old girl who presented with rectal prolapse complicated with C. difficile-associated pseudomembranous colitis following 3-week course of oral amoxicillin/clavulanic acid for treatment of acute otitis media. The patient complained of fever, abdominal pain and mucoid bloody diarrhea. She also showed a protruded and everted rectal mucosa with discrete white-yellowish exudative plaques. Abdominal CT scan revealed a diffuse wall thickening with mucosal enhancement of the rectosigmoid colon. Both stool culture and toxin assay for C. difficile were positive. Her symptoms were completely improved with oral metronidazole treatment. C. diffile-associated pseudomembranous colitis should be considered as a rare but possible cause of rectal prolapse in children who have recently received antibiotic therapy.

Keyword

Child; Clostridium difficile; Pseudomembranous colitis; Rectal prolapse
Full Text Links
  • KMJ
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2021 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr